MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Codes Detachment Of Device Component (1104); Premature Activation (1484); Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400's (pc400's).It was reported that the patient had excessively tortuous vessels and more time was needed to access the target vessel.During the procedure, the physician advanced a px slim delivery microcatheter (px slim) into the target vessel, then deployed an initial pc400 and attempted to detach it using a penumbra coil detachment handle (handle).However, upon manipulation, a dull sound was heard from the handle and it was observed that the black alignment zone on the pc400 pusher assembly was not separated properly.Next, the physician wiped the alignment zone and made another attempt to detach the pc400 using the handle but was unsuccessful.The physician then applied force in an attempt to manually detach the pc400 while simultaneously pulling the slider on the handle; however, the pc400 did not detach.Therefore, the physician opened a new handle and tested the detachment mechanism to make sure that it clicked.The physician then attempted to detach the pc400 using the new handle but was still unsuccessful and decided to retract the coil.While the pc400 was being retracted, it unintentionally detached inside the px slim.Therefore, the physician flushed the coil into the aneurysm.The procedure was then completed using additional coils and the second handle.The physician did not mention experiencing any resistance while using the pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2017-01028.Device available for evaluation and returned to manufacturer on (removal of text since device was not returned for evaluation).

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6680622
Report Number3005168196-2017-01028
Device Sequence Number18881420
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/31/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/01/2021
Device Catalogue Number4002C2060
Device Lot NumberA39910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/31/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date06/30/2017
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005